Thunderstorm Wind, Charles
- When
- April 7, 3:15 PM EST
- Where
- Charles County, 2.28 mi SE of Cobb Is
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Buoy
- Coordinates
- 38.243, -76.827
A wind gust of 50 knots was reported at Cobb Point.
A cold front passed through the area. Despite limited instability, there was a strong wind field aloft along with steep low-level lapse rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front passed through the area. Despite limited instability, there was a strong wind field aloft along with steep low-level lapse rates. This resulted in some damaging wind gusts with showers and thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 7, 2:10 PM EST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 310 PM EDT Tue Apr 7 2020 .SYNOPSIS... A weak boundary lift northeast as a warm front through tonight. A series of upper-level disturbances will track along the boundary during this time. A weak cold front will pass through Wednesday followed by a much stronger cold front for Thursday. Canadian high pressure will gradually build overhead for late this week before low pressure possibly impacts the area early next week. && .NEAR TERM /THROUGH TONIGHT/... Weak frontal zone draped across the area this afternoon with slightly cooler/drier/more stable air to its northeast across northern Maryland. Meanwhile, the remnant of a morning convective cluster in the Ohio Valley is currently crossing northern parts of the area. Along its southern flank it is encountering a slightly more unstable airmass and there has been occasional lightning. This rain, along with dense cloud cover, will likely reinforce the boundary, keeping the idea that the best convective activity will remain near or southwest of the Potomac River through this evening. Additional scattered showers/storms may for south of this cluster where there has been more sun. Mid level lapse rates are actually at their poorest this afternoon, so most activity may tend to struggle to get going. An additional convective complex in the upper Ohio Valley may provide an additional trigger for storms this evening. If steep low level lapse rates remain, it will make locally damaging wind gusts the primary threat with any stronger storms. Severe hail would likely be limited to storms with rotating updrafts (which is possible due to sufficient shear) with instability initially rather meager amongst modest surface dew points. This activity may be assisted as a 700 mb speed max arrives and instability increases with better lapse rates. However, exact convective evolution remains quite uncertain through this evening. There will likely be a bit of a lull during the late evening, but then the disturbance and associated low in the upper Great Lakes will approach late tonight. With a mid and upper speed max and steep mid level lapse rates associated with this disturbance, convection will likely be ongoing to our northwest. While most models are in fairly good agreement with convection existing, the biggest question is how much of it will survive through the diurnal minima, though synoptic forcing and increasing MUCAPE suggest it could. The primary threat with these storms might be hail (a somewhat uncommon occurrence at this time of day in this part of the country). The wind threat with these storms would have to be associated with the strongest downbursts due to nocturnal stabilization. Any storms that are left will likely be exiting or dissipating by daybreak. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Some combination of outflow from overnight convection and a weak front trailing the low passing by to our north will settle southward across the area on Wednesday. If the convection is more persistent in the predawn hours, it may effective push a stable airmass through the area (at least by the time diurnal heating ramps up). The trend in most 12Z guidance is for any additional convection to fire near our southern border or to the south and for coverage to be sparse. However, there are still a lot of mesoscale details to unfold, and with sufficient shear still in place, there is a conditional risk for a severe storm or two until the boundary can press south. The later afternoon hours and most of Wednesday night will likely be dry. A stronger cold front will move through our region on Thursday. This system will be coupled with a strong upper level jet. Showers and perhaps thunderstorms will already be occurring along the front as it enters from the west early in the morning. Overall timing of the front will not be great diurnally, as it likely exits to the east by early/mid afternoon. However, there may be enough instability ahead of it, especially east of the Blue Ridge, for a squall line to develop. If so, there could be a risk of strong to damaging winds. As the front passes through our area, the pressure surge behind it will lead to increased winds leading to periods of 25 to 35 mph gusts. These winds should weaken Thursday evening. A cooler air mass will move in behind the frontal passage. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Friday and Saturday will be dry across the entire area, with seasonably cool temperatures (low to mid 50s) Friday, and temperatures near average (upper 50s to low 60s) on Saturday. There will likely be some high clouds around each afternoon, but should be mostly sunny. Friday night will see lows down in the mid 30s (upper 20s in the higher elevations). This brings about concerns for a frost Friday night, so will have to monitor. A bit uncertain, as some guidance keeps a little bit of wind around overnight out of the WNW. The aforementioned area of high pressure will push offshore on Sunday, with southerly flow returning, bringing warmer and more moist air into the region. Initial thoughts are that the first half of the day stays dry. However, a potent cutoff upper low, previously sitting over the desert southwest, will be moving out over the southeast. Surface low pressure will form over the Arklatex and move off generally towards our region. Guidance is spread about how exactly this will evolve. Maintaining thoughts from yesterday that this has the potential to be an impactful event for the region in one of two ways. The first option is that the system tracks to our south, but we are solidly within the heavy rain threat, so flooding concerns could arise. The other possibility is for the system to track into the Ohio Valley, and bring a cold front through late Sunday or Monday (timing is still very much in flux), which would result in the potential for some severe weather. This is out near the end of the forecast period, so not locking onto any particular solution at this time, but at this point, these are the two scenarios that the guidance is coming up with. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... First disturbance producing showers and embedded thunderstorms is currently crossing the metro area with only brief moderate rain and gusty winds less than 30 kt. Next potential round of storms may not arrive until this evening (23Z or so), and it possible the greatest risk of impacts will mainly reside in between the terminals (though lowest at BWI/MTN overall). There is a risk some of this activity could be severe with large hail and damaging winds. There may actually be increased risk of thunderstorms (lightning) with any activity after dark. A final round of storms may enter the area late tonight and could also produce hail if they hold together. However, have not put TS in TAF yet due to uncertainty. There is a low chance of LLWS as a low level jet moves overhead, and there could be fog if clearing occurs between rain...but both are uncertain. A weak boundary will sink southward Wednesday with gusty winds over 20 kt possible in its wake. At the moment, any redevelopment of showers/storms would likely occur south of most of the terminals, but a low risk remains. Another round of showers and embedded thunderstorms is possible around midday Thursday with the potential to produce gusty winds. As a cold front follows, winds will pick up with gusts as high 30 to 35 knots possible. VFR conditions conditions expected on Friday, but some residual gusty WNW winds behind the front could cause some issues, with gusts in the 15-25 knot range. Winds will gradually diminish Friday night, with VFR conditions expected to continue through the day on Saturday. && .MARINE... Showers and thunderstorms will affect our marine areas this afternoon and evening and then again late tonight. Some storms may require special marine warnings. More showers and thunderstorms will be possible on Wednesday, especially near southern Maryland, although this risk may be decreasing overall. Gradient winds behind a boundary could near SCA, especially nearshore, but confidence is low at this time. A cold front will pass through Thursday bringing gusty winds to all marine areas. A squall line with gusty showers and embedded thunderstorms may also accompany the front. Small Craft Advisories will likely be needed with a possibility for a Gale Warning. Dry conditions expected Friday, with high pressure building into the region. However, gusty winds will continue Friday behind the front, with SCA likely needed all day, and even through early Saturday at least. Gale conditions are possible on Friday afternoon as well, especially on the Bay. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...ADS NEAR TERM...ADS SHORT TERM...ADS LONG TERM...CJL AVIATION...ADS/CJL MARINE...ADS/CJL
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 525 AM EDT Tue Apr 7 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 525 AM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Isolated severe storms are possible late this afternoon and evening for locations near and to the south and west of the Potomac River. Damaging winds and large hail are the primary threats. There is an isolated threat for severe thunderstorms overnight across the entire area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated severe thunderstorms are possible Wednesday afternoon, especially across southern Maryland. A Gale Warning may be needed for portions of the waters Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-081000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 525 AM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Isolated severe storms are possible this afternoon and evening for locations near and to the south and west of the Potomac River. Damaging winds and large hail are the primary threats. There is an isolated threat for severe thunderstorms overnight across the entire area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated severe thunderstorms are possible Wednesday afternoon, especially across central Virginia. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 PM EDT TUE APR 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM MARINE TSTM WIND 3 ESE DAHLGREN 38.31N 77.00W
04/07/2020 M40 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX2000876
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT TUE APR 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM MARINE TSTM WIND 3 ENE DAHLGREN 38.34N 76.99W
04/07/2020 M60 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX2000877
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
356 PM EDT TUE APR 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM MARINE TSTM WIND 2 SE DAHLGREN 38.31N 77.03W
04/07/2020 M40 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX2000878
DHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT TUE APR 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM MARINE TSTM WIND 3 ESE DAHLGREN 38.31N 77.00W
04/07/2020 M51 MPH ANZ536 VA BUOY
&&
CORRECTED EVENT TIME...EVENT
EVENT NUMBER LWX2000876
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
408 PM EDT TUE APR 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM MARINE TSTM WIND SWAN POINT 38.30N 76.94W
04/07/2020 M52 MPH ANZ536 MD BUOY
&&
EVENT NUMBER LWX2000879
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
412 PM EDT TUE APR 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND DMG 1 W JERSEY 38.21N 77.16W
04/07/2020 KING GEORGE VA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF JERSEY RD. AND JAMES
MADISON PKWY.
&&
EVENT NUMBER LWX2000880
CJLThe Sterling radar (KLWX), 100 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
11 thunderstorm wind, 1 hail. Local standard time, as filed.
A wind gust of 50 knots was reported at Cobb Point.
A tree was blown over near the intersection of MD-5 Point Lookout Road and Clarks Rest Road.
Trees were reported blown down near the intersection of US-40 National Highway Southwest and MD-36 Mount Savage Road Northwest near La Vale, and on MD-36 Mount Savage Road northwest in Corriganville.
Trees were reported blown down on MD-53 Winchester Road near Cesaptown.
A tree was blown down on Walnut Point Road.
A tree was blown down on MD-68 Lappans Road near Printz Road.
A tree was blown down on MD-180 Jefferson Pike between Weston Drive and Catholic Church Road.
Numerous trees were reported down in the vicinity of MD-97 New Washington Road and Bartholow Road in the Sykesville area.
A 51-knot (59 MPH) wind gust was measured at a mesonet at the National Institute of Standards and Technology in Gaithersburg.
A tree was blown down on MD-125 Old Court Road at Davis Avenue.
Multiple trees were blown down on Newport Avenue and Earlston Drive in Bethesda, including one large tree which fell onto two cars in the 5000 block of Newport Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889472, 889473, 889474, 889476, 889477, 889478, 889479, 889480, 889482, 889481, 889485, 889486.